Ohio, 2024

Lake-Effect Snow in Ohio, December 21 to 22, 2024

December 21 to 22, 2024 · NWS CLE · 2 events in 2 counties and zones

Cold north-northwesterly winds developed overnight December 20th into early December 21st, allowing for lake effect snow to develop and push into far northeastern Ohio. This lake effect continued through the 21st and didn’t wind down until early on December 22nd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Cold north-northwesterly winds developed overnight December 20th into early December 21st, allowing for lake effect snow to develop and push into far northeastern Ohio. This lake effect continued through the 21st and didn’t wind down until early on December 22nd. The main feature of this lake effect event was a band of heavier snow connected to Lake Huron, which drifted across parts of Geauga and Ashtabula Counties for about 24 hours while producing snow rates over 1 inch per hour at times. A peak total of 10.3 inches was measured by a trained spotter in Dorset in Ashtabula County. A peak total of 9 inches was measured by a spotter in Burton in Geauga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 21, 12:58 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 21, 12:58 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1258 AM EST Sat Dec 21 2024

.SYNOPSIS...
A trough will linger across the eastern Great Lakes through at
least Saturday evening before high pressure builds in overhead
Saturday night into Sunday. A weak low pressure system will move
east across the Great Lakes region Monday night into Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
10:00 PM Update...
Just like the previous update, made some minor changes to the
snow/QPF and slight tweaks to hourly PoP timing for
tonight/tomorrow. Will let the full suite of 00Z guidance come
in before making whole-sale updates to the snow forecast.
Headlines will remain unchanged with this update as latest model
guidance continues to show uncertainty with placement of better
QPF with the Huron connection.

Previous Discussion...
Weak and broad low pressure across the Ohio Valley will transfer to
off the Mid Atlantic coast this evening into tonight. Behind it, a
broad low-level trough axis with a wind shift and airmass change
across it (essentially a psuedo cold front) will drop through the
area from north to south this evening. Troughing digs aloft through
tonight and remains across the eastern Great Lakes through Saturday,
before exiting east Saturday night and allowing surface high
pressure to build in from the west. A return to colder than average
temperatures is in store later tonight through the weekend.

The overall theme remains unchanged as we transition from this
broad and showery snow with the clipper to lake effect snow tonight
into Saturday. The main change was to expand the Winter Weather
Advisory to include Portage and Trumbull Counties. There remains
lower (10-30%) risk for advisory-level snow to creep into western
Crawford, along with some risk (20-40%) for locally higher amounts
to 8" in parts of Geauga and Ashtabula Counties. All uncertainty is
tied to how and where where a Lake Huron-connected band sets up
late tonight through Saturday evening.

Outside Northwest PA, ongoing snow is light and struggling to
accumulate on grass, let alone roadways. As the trough axis/psuedo
cold front begins dropping south into this evening an increase in
snow shower activity is expected area-wide. The snow will be
enhanced some by the lake, with the greatest snow rates occurring in
higher terrain south of the lake where some upslope can occur. The
greatest accumulations this evening into tonight will likely be
across the higher terrain of Erie County PA. As temperatures begin
cooling after sunset accumulation will become more efficient on
grass and can start on roadways, especially where snow has a bit
more intensity. Behind the passage of this synoptic trough/front,
snow will become increasingly relegated to locations south/south
east of Lake Erie. However, one more decent shortwave and associated
surface trough push across the around around midnight, which could
allow for area-wide flurry/snow shower activity to uptick one more
time around midnight tonight. Outside of areas impacted by lake
effect/enhanced snow, accumulations will be light this evening and
tonight...generally an inch or less. However, where snow continues
after temperatures fall below freezing some slick spots may develop.

Focusing more on the lake effect, expect increases in lake and
upslope enhanced snow this evening into tonight as the synoptic
features move through. A transition to more typical multi-banded
lake effect snow is expected after midnight tonight into Saturday.
The focus for heaviest snow will be a band of snow with an upstream
connection to Lake Huron. This will take shape west of Cleveland
this evening on a north-northeast flow, but will gradually drift
east across the Cleveland and Akron area after midnight tonight and
settle in to far Northeast OH (and perhaps clip western Crawford
County PA) into Saturday. The band will affect the same general area
through Saturday and into Saturday night before weakening, though
may waiver around and fluctuate in organization and intensity.
Outside of this band, marginally favorable conditions for lake
effect snow will support a spray of lighter multi-bands at times
late tonight through Saturday evening, as far west as the Cleveland
metro area and also east of the Lake Huron band into Northwest PA.
These multi-bands may produce some lighter accumulations outside of
the heavier Lake Huron band, especially in higher terrain locations
south-southeast of the lake. Accumulating snow may continue (at a
lighter rate) through early Sunday morning beneath the remnant Lake
Huron band. Outside of the Lake Huron band, building high pressure
should shut down any accumulations by Saturday evening. Given that,
end times for headlines remain unchanged at 10 PM Saturday across
the board with this update.

Through most of tonight, deep synoptic moisture and lake-induced
equilibrium levels increasing to near 10k feet overnight could
support snow rates of 1-2" per hour within the more dominant Lake
Huron band...especially into the pre-dawn Saturday when it becomes
cold enough for the dendritic growth zone to lower into the stronger
lift associated with any lake effect bands. However, the band will
likely be drifting west to east through early Saturday, limiting how
long it impacts a given area. The band should become relatively
more stable in location for Saturday and Saturday night until high
pressure really builds in later Saturday night. However, as that
happens conditions become a bit less conducive for lake effect, with
synoptic moisture depth stripping away above about 5k feet while
lake induced equilibrium levels fall to 6-8k feet. There may be some
modest directional shear in the boundary layer over the lake,
though not a significant amount. None of this is prohibitive for
lake effect, though is on the lower end of "favorable" overall. With
questions regarding how much the Lake Huron band will wiggle around
and how organized it will be at times, it's hard to forecast overly
heavy snow amounts. On the plus side, along with a consistent
connection to Lake Huron strong low-level instability will be in
place late tonight through Saturday evening with lake to 850mb
temperature differentials increasing to 18-20C. The dendritic growth
zone will be nearly ideally placed within the lake effect
clouds/snow bands late tonight through Saturday evening, so although
the lake effect will likely be somewhat shallow it may be rather
intense and efficient through Saturday and into Saturday night
within the band connected to Lake Huron. Along with some conflicting
arguments regarding intensity of any Lake Huron connected band
through Saturday evening, models disagree on the exact location of
it. All models suggest it will wiggle around over a 20-40 mile area
between Lake, Geauga, and Portage Counties and far western PA
(including western Crawford County). There are just enough
questions to preclude any warning upgrades with this package, though
strongly considered it for Geauga and inland Ashtabula Counties.
This will continue to need to be evaluated by future shifts.

The snowfall forecast through Saturday night has 4-7" in much of
Geauga County, southeastern Lake County, much of central/southern
Ashtabula County, and northern Trumbull County. Also have 3-6"
across the higher terrain of Erie County PA, a bit less along the
lakeshore and towards Crawford County. Amounts decrease to 2-5"
across much of the rest of the Winter Wx Advisory, including
northern Ashtabula County, northern/western Lake County, southern
Trumbull County, southern and eastern Cuyahoga County, and northern
and eastern Portage County. Amounts decrease into western Cuyahoga
and southern Portage Counties. Somewhat higher amounts may also
graze northeastern Summit, though confidence/coverage of them
precludes an advisory with most of the rest of the county seeing
1-3". Also have a good 2-3" of snow in the forecast for most of
Mahoning County. The Lake Huron band may be squally and impactful
that far south. Confidence in the band persisting long enough over
Mahoning County to see locally higher amounts was not high enough
to raise an Advisory with this package, though do not want to
ignore potential travel impacts in the Youngstown area at times late
tonight through Saturday evening due to squally conditions
associated with the Lake Huron band drifting around. 1 to locally
3" are forecast as far west as eastern Huron and northern
Richland/Ashland Counties. The rest of Northwest and Central OH are
forecast to see an inch or less of additional snow this evening.

Outside of the lake effect, dry but cold conditions will be the
story for Saturday night. Lows tonight will generally be in the low
to mid 20s, except a bit milder along Lake Erie. Highs recover very
little on Saturday into the mid to upper 20s for most. Lows Saturday
night will generally fall into the 10s. Wind chills as low as 5 to
15 degrees are expected late tonight through Saturday night.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The upper level flow will become more zonal by Sunday and Monday.
High pressure will be in control of the weather pattern on Sunday
through early Monday with quiet weather. A light southerly flow will
start to return late on Sunday. Clouds will clear out later on
Sunday. High temperatures will in the middle to upper 20s Sunday.
Clouds will start to increase over northwest Ohio by late Sunday
night. Overnight low temperatures will range from the single digits
over NWPA to the teens over NEOH and low 20s over NWOH Sunday night.
A shortwave trough will track through the Upper Midwest into the
Great Lakes late Monday and Monday night. A low pressure system will
track east across the Upper Great Lakes Monday night with a trailing
cold front. Light precipitation will develop ahead of this weather
system late Monday into Monday night.  The precip may start out as
wet light snow or a rain/snow mix with the onset. The precip will
gradually become a cold rain later Monday night. Little to no
snowfall accumulation is expected.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The upper level flow will become weak by the middle of next week
with temperatures running above average. There may be a weak mid
level disturbance meandering around the Ohio Valley Wednesday or
Thursday. This weak flow weather pattern would favor considerable
cloudiness and isolated chances for light rain showers or maybe some
drizzle. High temperatures will be in the 40s and overnight in the
30s.

&&

.AVIATION /06Z Saturday THROUGH Wednesday/...
The main upper level trough is exiting the region this morning
and the cloud evolution is starting to go from widespread non-
VFR to lake effect driven non-VFR. Breaks in the clouds are
already encroaching on Northwest Ohio and will continue to
expand over the next 24 hours. For lake effect snow and non-VFR,
the worst conditions are located into KMFD and are just
approaching KCLE with the TAF issuance with drops to IFR
expected. Lake effect snow will continue to pivot east into KCAK
and KYNG overnight and bring IFR to those terminals. The snow
appears to be splitting east and west of KERI and there may only
be some marginal MVFR impacts there. Lake effect will become
more fleeting through the day on Saturday and MVFR will trend up
to VFR with perhaps just KYNG with some sub 3 kft ceilings.
Winds will be out of the northwest through the period with some
minor 20 kt gusts early in the period.

Outlook...Non-VFR continues in lake effect snow in Northeast OH
and Northwest PA through Sunday morning. Non-VFR will be
possible with a rain/snow mix Monday afternoon into Tuesday.

&&

.MARINE...
Small Craft Advisories remain in effect later this afternoon through
Saturday as a cold front is expected to move south across the lake.
Winds will shift from the north to northwest 15 to 20 knots behind
the front this evening. Some higher wind gusts near 25 knots may be
possible across the central basin of Lake Erie late tonight into
Saturday. Conditions will improve across the lake by Saturday night
into Sunday as winds decrease to less than 10 knots. Southerly winds
will return and increase 15 to 25 knots on Monday ahead of another
cold front. Northerly to northeasterly winds 10 to 15 knots will
follow behind the front on Tuesday into Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 PM EST this evening for
     OHZ011>014-022-023-089.
PA...Winter Weather Advisory until 10 PM EST this evening for
     PAZ001-002.
MARINE...Small Craft Advisory until 10 AM EST this morning for LEZ142-
     143.
     Small Craft Advisory until 4 PM EST this afternoon for LEZ144-
     149.
     Small Craft Advisory until 10 PM EST this evening for
     LEZ145>148.

&&

SYNOPSIS...Sullivan
NEAR TERM...Saunders/Sullivan
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Sefcovic
MARINE...Griffin
Hazardous weather outlook, Dec 20, 2:35 PM EST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
235 PM EST Fri Dec 20 2024

OHZ011>014-089-211945-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-
235 PM EST Fri Dec 20 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST SATURDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Wind chills will dip below 10 degrees in some areas on Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ022-023-211945-
Portage-Trumbull-
235 PM EST Fri Dec 20 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 PM
EST SATURDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Wind chills will dip below 10 degrees in some areas on Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-002-211945-
Northern Erie-Southern Erie-
235 PM EST Fri Dec 20 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST SATURDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Wind chills will dip below 10 degrees in some areas on Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ007>010-018>021-028>031-211945-
Ottawa-Sandusky-Erie-Lorain-Seneca-Huron-Medina-Summit-Crawford-
Richland-Ashland-Wayne-
235 PM EST Fri Dec 20 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

A burst of snow will accompany a cold front this evening. This will
bring a quick 1-2 inches of snow to portions of north central Ohio.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind chills will dip below 10 degrees in some areas on Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006-017-027-032-036>038-047-211945-
Lucas-Wood-Hancock-Wyandot-Stark-Marion-Morrow-Holmes-Knox-
235 PM EST Fri Dec 20 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind chills will dip below 10 degrees in some areas on Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-211945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
235 PM EST Fri Dec 20 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ033-PAZ003-211945-
Mahoning-Crawford-
235 PM EST Fri Dec 20 2024

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Lake effect snow showers will begin developing tonight, especially
across northern Crawford County where a couple inches possible in
northern Crawford County by morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Lake effect snow showers will continue Saturday before gradually
winding down and ending Saturday night. A narrow band of more intense
lake effect snow connected to Lake Huron may impact portions of
Mahoning County and western Crawford County at times. Brief snow
rates up to 1 inch per hour and sharply reduced visibility can have
localized but notable impacts to travel conditions with this narrow
band of lake effect snow.

Wind chills will dip below 10 degrees in some areas on Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Geauga

When
December 21, 2:00 AM EST to 10:00 PM EST
Where
Geauga forecast zone
Reported by
Trained Spotter
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

Cold north-northwesterly winds developed overnight December 20th into early December 21st, allowing for lake effect snow to develop and push into far northeastern Ohio. This lake effect continued through the 21st before winding down to lighter snow showers that persisted into early December 22nd. The main feature of this lake effect event was a band of heavier snow connected to Lake Huron, which impacted portions of Geauga County from early December 21st through parts of that afternoon, with rates over 1 inch per hour at times. The most intense snow occurred during the morning and early afternoon hours on the 21st. Trained spotters reported 9 inches of snow in Burton, 7 inches in Munson Township, and 6 inches in Auburn with this event. CoCoRaHS observers measured 8.6 inches of snow in Montville and 6 inches in Middlefield, with 8 inches measured by a Cooperative Observer in Chardon.

Lake-Effect Snow, Ashtabula

When
December 21, 7:00 AM EST to December 22, 4:00 AM EST
Where
Ashtabula forecast zone
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Cold north-northwesterly winds developed overnight December 20th into early December 21st, allowing for lake effect snow to develop and push into far northeastern Ohio. This lake effect continued through the 21st and didn’t wind down until early on December 22nd. The main feature of this lake effect event was a band of heavier snow connected to Lake Huron, which impacted western and southern portions of Ashtabula County from early December 21st through pre-dawn December 22nd with rates of over 1 inch per hour at times. The most intense snow occurred during the evening hours of December 21st. A spotter in Dorset Township measured 10.3 inches of snow with this event. Other spotters reported 8.7 inches in Jefferson and 6.1 inches in Monroe Township.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260167, 1260165.